The National Agency for Food and Drug Administration and Control (NAFDAC) has joined other regulatory agencies worldwide to recall a blood pressure medication from the market after it was found to contain a cancer-causing chemical.
Valsartan, made in China, was recalled in 22 countries, including the United Kingdom (UK) and the United States (U.S.) earlier in July, but the warning is now worldwide.
Investigators found that N-Nitrosodimethylamine, a chemical used in rocket fuel, had contaminated the drug’s production at Zhejiang Huahai, a Chinese company that ships the medicine worldwide.
The chemical is thought to be carcinogenic; so production of the pills has stopped.China’s National Health and Family Planning Commission said yesterday that the drug must not be used for diagnosis or treatment. Director-General of NAFDAC, Prof. Moji Adeyeye, told The Guardian yesterday: “We have ordered a recall of the product and raised caution on its use due to contamination. The contaminated drug is from a factory in China. The Valsartan registered with NAFDAC is by two different local companies. We had since July 9, 2018 issued official recall of the product in Nigeria.
“We have also started follow-up investigation and monitoring the situation worldwide.”The agency noted on its website: “NAFDAC has been notified by Medicines and Healthcare Products Regulatory Agency (MHRA) that all batches of Valsartan capsules manufactured by Dexcel Pharma Ltd. and all batches of Valsartan tablets manufactured by Accord Healthcare previously known as Actavis Group PTC EHF are being recalled from pharmacies as a precautionary measure at a European level.
The recall is due to possible contamination with N-nitrosodimethylamine (NDMA), which has genotoxic and carcinogenic potentials. The contamination is as a result of change in the manufacturing process of the active substance (valsartan) manufactured in China.“Valsartan is a drug used to control blood pressure and to prevent heart failure.”
NAFDAC implored all importers, wholesalers and retailers to immediately stop the importation, distribution and sale of these products.“Anybody in possession of these products are to submit them to the nearest NAFDAC office. Healthcare providers should stop the administration of these products on patients and submit any quantity in their possession to the nearest NAFDAC office.Meanwhile, experts say the contamination could date back to 2012, when the company changed its manufacturing process